Malarone - Upset Stomach?

Reply

Mar 7th, 2006, 03:01 PM
  #1
Original Poster
 
Join Date: Feb 2005
Posts: 83
Malarone - Upset Stomach?

Just wondering how many of you had any negative side effects from taking Malarone?

I've taken Larium before and while I didn't have any problems, I'd prefer not to give it to my 10 year old son while on safari next September. The doctor recommended Malarone, but I've heard that some people get an upset stomach. Just trying to find out how common that reaction can be.

Thanks for your help!
travelwmn is offline  
Reply With Quote
Mar 7th, 2006, 03:46 PM
  #2
 
Join Date: Jan 2003
Posts: 12,822
Malarone does upset my stomach even if I take it with food though my body seems to adjust to it after being on it for a few days. I would say that the first 2-3 days I have an upset stomach.
Patty is offline  
Reply With Quote
Mar 7th, 2006, 03:53 PM
  #3
 
Join Date: Jan 2005
Posts: 2,501
Hello,

I've taken Malarone on all of my trips and never had any side effects other than feeling a bit sleepy at an earlier time than normal (which was actually quite helpful given those early-morning game drives).

Cheers,
Julian
jasher is offline  
Reply With Quote
Mar 7th, 2006, 04:18 PM
  #4
 
Join Date: Jan 2006
Posts: 1,252
Ditto with Julian, except that I thouhgt it WAS those early morning game drives and the burning sun that made me sleepier ealier than usual -oh, and the sundowners, too
kimburu is offline  
Reply With Quote
Mar 7th, 2006, 06:55 PM
  #5
 
Join Date: Jan 2006
Posts: 19
I took Malarone and had no side effects except for really vivid dreams for the first few nights. My husband had the same experience. No stomach problems, though.
kmbing is offline  
Reply With Quote
Mar 7th, 2006, 09:27 PM
  #6
 
Join Date: Oct 2005
Posts: 20,129
Well, I hate to admit this, but I made the mistake of waiting as rec. to start taking malerone 1 day prior to being in the bush. The stuff made me vomit 2 days in a row even when taking with a protein food. So I went without protection the entire time while in the bush - not too smart. I do take many other meds. and this may have exacerbated the problem.

Luckily, because of the extremely dry weather we didn't see any mossies. My husband was able to take his malerone without any adverse reactions.

My advise - if possible do a trial run prior to departure just in case you need to make a change.
Sherry
cybor is offline  
Reply With Quote
Mar 8th, 2006, 05:39 AM
  #7
 
Join Date: Jan 2003
Posts: 983
My husband and I just finished our malarone dosage, and we both had no problems.

I'm trying to find out about something I saw advertised on a billboard in SA, called MAAP or MAPP, but I've no luck finding anything about it on the internet so far.
Celia is offline  
Reply With Quote
Mar 8th, 2006, 05:47 AM
  #8
 
Join Date: Jan 2003
Posts: 9,182
My husband and I have had no reaction at all that we could discern to Malarone and were taking it for about 5+ weeks on one trip.

My parents also use this antimalarial and I haven't heard them comment on any side-effects.

To be honest though, it's hard to get an accurate picture through purely anecdotal evidence like this.

From what I have read, whilst it's not totally free of side-effects, apparently it causes less severe side-effects in less patients than the other antimalarial drug options.
Kavey is offline  
Reply With Quote
Mar 8th, 2006, 05:55 AM
  #9
sandi
Guest
 
Posts: n/a
Like other above, never any tummy upset from the Malarone. Always made sure to take with dairy (preferable - such as yougurt or cheese) but definitely with food. Believe the insert indicates some people toss this up, but to take another pill with some food in your stomach.

But, we're all different, so it's difficult to say how one individual or another will react. I'd certainly use Malarone over Lariam especially for a child, but only your physician (or a tropical diseases specialist) should be making this recommendation.

The alternative would be doxycycline, an antibiotic, but this has to be taken longer (30-days) once home; many experience sun-sensitivity so SPF must be used and woman can get yeast infections.

So, as you can see - none are without some negatives. But the possibility of getting Malaria isn't much of an alternative, even if anyone of these are only preventatives and not inoculations.
 
Reply With Quote
Mar 8th, 2006, 06:16 AM
  #10
 
Join Date: Jun 2005
Posts: 42
We always took our malarone with our evening meal. I had some slight queasiness, but nothing bad. I think if I had taken it first thing in the morning or without food, it probably would have bothered me considerably. I do take blood pressure meds and I took those first thing in the morning, as usual, so I did NOT take them at the same time as the malarone.
Carol_Hill is offline  
Reply With Quote
Mar 8th, 2006, 09:35 AM
  #11
Original Poster
 
Join Date: Feb 2005
Posts: 83
I can't thank you all enough for your insight. I am constantly amazed at the quick and thought provoking responses on this board.

Although this is not a scientific poll, enough responders have suffered some stomach upset. Looks like we should do a trial run before our trip just to know what we are dealing with. My son does suffer from GERD (reflux) and I'd hate for him to be miserable the entire trip. That said, malaria is far worse than any GI problems and the most important thing is that he takes some kind of medication as protection.

Once again, thanks for all of your replies and advice!
travelwmn is offline  
Reply With Quote
Mar 9th, 2006, 07:32 AM
  #12
 
Join Date: Mar 2003
Posts: 152
Four of us used Malarone on our trip to South Africa/Swaziland and no one had any side effects at all. We started taking it a few days before our trip.
rubytwo is offline  
Reply With Quote
Mar 9th, 2006, 07:58 AM
  #13
 
Join Date: Oct 2005
Posts: 304
Four of us, myself, wife, son, and grandson, all used Malarone last summer with no side effects. The way we chose to handle it was that I would be the "keeper of the pills" and would dispense Malarone pills when we all gathered for breakfast. We thought that would be a good way for us to keep up with the daily regimine and not forget. It worked for us!
wjsonl is offline  
Reply With Quote
Mar 9th, 2006, 08:02 AM
  #14
 
Join Date: Jan 2006
Posts: 342
Hi travelwnn

For a child, malarone would be the best option.

Another handy item I carry with me when I'm on safari is Brewer's Yeast tablets (found in natural food and health stores).

We use it in our hospital to treat severe diarrhoea, when antibiotics have failed and suprisingly, it works quite well.

It is a cheap and natural form of vitmain-B complex.It is also useful to help regulate stomach acid and pH. I always take it when I travel to Africa and it helps to keep everything normal and regular.

Some people say it also helps to keep mosquitoes away, but this has not been proven.

I hope this helps.
Africa is offline  
Reply With Quote
Mar 9th, 2006, 09:08 AM
  #15
africnow
Guest
 
Posts: n/a
Hi Africa,
Doesn't Brewer's yeast cause gas?
Thanks,
 
Reply With Quote
Mar 9th, 2006, 11:26 AM
  #16
 
Join Date: Oct 2005
Posts: 304
Bet that does keep the mossies away.
wjsonl is offline  
Reply With Quote
Mar 9th, 2006, 11:42 AM
  #17
 
Join Date: Jan 2006
Posts: 342


It helps to balance the pH in the gut, so it should help stop you getting gas. I don't know of any gaseous reactions......but then I do stay in well vented tents
Africa is offline  
Reply With Quote
Mar 9th, 2006, 12:13 PM
  #18
africnow
Guest
 
Posts: n/a
Thanks
 
Reply With Quote
Mar 9th, 2006, 02:20 PM
  #19
 
Join Date: Mar 2006
Posts: 1
My mother and I took Malarone for 3 weeks with no ill effects. Took with dinner mostly, but on empty stomachs as well. Did have a couple oddly vivid dreams, but they were pleasant - not alarming or nightmarish at all.

My general pre-trip research take was that it appeared to be the least problematic option for us, tho not the cheapest.

Good luck!
Katto is offline  
Reply With Quote
Mar 9th, 2006, 03:42 PM
  #20
 
Join Date: Jan 2003
Posts: 682
My hubby and I took Malarone with no noticable side effects. We started 2 or 3 days before leaving at the doctor's suggestion, just in case it did not agree with either of us.
Ericka is offline  
Reply With Quote
 


Thread Tools
Search this Thread
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On


FODOR'S VIDEO

All times are GMT -8. The time now is 01:55 AM.